Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Tensor products of composition algebras, Albert forms and some exceptional simple Lie algebras


Author: B. N. Allison
Journal: Trans. Amer. Math. Soc. 306 (1988), 667-695
MSC: Primary 17A75; Secondary 11E04, 17B25, 17B70
DOI: https://doi.org/10.1090/S0002-9947-1988-0933312-2
MathSciNet review: 933312
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we study algebras with involution that are isomorphic after base field extension to the tensor product of two composition algebras. To any such algebra $ (\mathcal{A},\, - )$, we associate a quadratic form $ Q$ called the Albert form of $ (\mathcal{A},\, - )$. The Albert form is used to give necessary and sufficient conditions for two such algebras to be isotopic. Using a Lie algebra construction of Kantor, we are then able to give a description of the isomorphism classes of Lie algebras of index $ F_{4,1}^{21}$, $ {}^2E_{6,1}^{29}$, $ E_{7,1}^{48}$ and $ E_{8,1}^{91}$. That description is used to obtain a classification of the indicated Lie algebras over $ {\mathbf{R}}(({T_1}, \ldots ,{T_n})),\;n \leqslant 3$.


References [Enhancements On Off] (What's this?)

  • [1] A. A. Albert, On a Wedderburn norm condition for cyclic algebras, Bull. Amer. Math. Soc. 37 (1931), 301-302. MR 1562142
  • [2] A. A. Albert and N. Jacobson, On reduced exceptional simple Jordan algebras, Ann. of Math. (2) 66 (1957), 400-417. MR 0088487 (19:527b)
  • [3] B. N. Allison, Lie algebras of type $ B{C_1}$, Trans. Amer. Math. Soc. 224 (1976), 75-86. MR 0432724 (55:5707b)
  • [4] -, A class of nonassociative algebras with involution containing the class of Jordan algebras, Math. Ann. 237 (1978), 133-156. MR 507909 (81h:17003)
  • [5] -, Models of isotropic Lie algebras, Comm. Algebra 7 (1979), 1935-1875.
  • [6] -, Structurable division algebras and relative rank one simple Lie algebras, Proc. 1984 Summer Seminar on Lie Algebras and Related Topics, CMS Conf. Proc., vol. 5, Amer. Math. Soc., Providence, R. I., 1986, pp. 139-156. MR 832197 (87j:17001)
  • [7] -, Conjugate inversion and conjugate isotopes of alternative algebras with involution, Algebras, Groups and Geometries 3 (1986), 361-385. MR 900489 (88m:17027)
  • [8] B. N. Allison and W. Hein, Isotopes of some nonassociative algebras with involution, J. Algebra 69 (1981), 120-142. MR 613862 (82k:17013)
  • [9] R. B. Brown, University of Chicago Dissertation, 1964.
  • [10] J. C. Ferrar, Lie algebras of type $ {E_6}$, J. Algebra 13 (1969), 57-72. MR 0263881 (41:8480)
  • [11] -, Lie algebras of type $ {E_6}$. II, J. Algebra 52 (1978), 201-209.
  • [12] W. Hein, A construction of Lie algebras by triple systems, Trans. Amer. Math. Soc. 205 (1975), 79-95. MR 0393153 (52:13963)
  • [13] -, On the structure of reduced $ \mathcal{J}$ -ternary algebras of degree $ 2$, J. Algebra 82 (1983), 157-184. MR 701042 (85d:17003)
  • [14] N. Jacobson, Composition algebras and their automorphisms, Rend. Circ. Mat. Palermo 7 (1958), 55-80. MR 0101253 (21:66)
  • [15] -, Structure and representations of Jordan algebras, Amer. Math. Soc. Colloq. Publ., vol. 39, Amer. Math. Soc., Providence, R. I., 1968. MR 0251099 (40:4330)
  • [16] -, Lie algebras, Dover, New York, 1979. MR 559927 (80k:17001)
  • [17] -, Basic algebra. II, Freeman, San Francisco, Calif., 1980. MR 571884 (81g:00001)
  • [18] -, Some applications of Jordan norms to involutorial simple associative algebras, Adv. in Math. 48 (1983), 149-165. MR 700981 (84m:16014)
  • [19] N. Jacobson and K. McCrimmon, Quadratic Jordan algebras of quadratic forms with base points, J. Indian Math. Soc. 35 (1971), 1-45. MR 0357531 (50:9999)
  • [20] I. L. Kantor, Models of exceptional Lie algebras, Soviet Math. Dokl. 14 (1973), 254-258. MR 0349779 (50:2272)
  • [21] T. Y. Lam, The algebraic theory of quadratic forms, Benjamin, Reading, Mass., 1973. MR 0396410 (53:277)
  • [22] R. L. Long, Algebraic number theory, Dekker, New York, 1977.
  • [23] H. P. Petersson, Composition algebras over a field with a discrete valuation, J. Algebra 29 (1974), 414-426. MR 0364380 (51:635)
  • [24] R. D. Schafer, Introduction to nonassociative algebras, Academic Press, New York, 1966. MR 0210757 (35:1643)
  • [25] -, On structurable algebras, J. Algebra 92 (1985), 400-412. MR 778459 (86h:17001)
  • [26] G. B. Seligman, Rational methods in Lie algebras, Dekker, New York, 1966. MR 0427394 (55:428)
  • [27] -, Constructions of Lie algebras and their modules, preprint.
  • [28] J. Tits, Algèbres alternatives, algèbres de Jordan et algèbres de Lie exceptionnelles I. Construction, Nederl. Akad. Wetensch. Proc. Ser. A 69 (1966), 223-237. MR 0219578 (36:2658)
  • [29] -, Classification of algebraic semisimple groups, Proc. Sympos. Pure Math., vol. 9, Amer. Math. Soc., Providence, R. I., 1966, pp. 33-62. MR 0224710 (37:309)
  • [30] -, Représentations linéaires irréductiblés d'un group réductif sur un corps quelconque, J. Reine Angew. Math. 247 (1971), 196-220.
  • [31] M. L. Tomber, Lie algebras of type $ F$, Proc. Amer. Math. Soc. 4 (1953), 759-768. MR 0057239 (15:195c)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 17A75, 11E04, 17B25, 17B70

Retrieve articles in all journals with MSC: 17A75, 11E04, 17B25, 17B70


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0933312-2
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society